Alert archive / Nevada / Wind Advisories in 2024

Wind Advisory 17, NWS Reno, NV

December 13, 20245 counties in Nevada; Modoc County, California

NWS Reno, NV issued this wind advisory at Dec 13, 2024, 2:28 AM PST for 5 counties in Nevada; Modoc County, California. It took effect at Dec 13, 2024, 7:00 PM PST. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Dec 13, 2024, 2:28 AM PST (10:28 UTC)
In effect from
Dec 13, 2024, 7:00 PM PST
Expired
Dec 14, 2024, 4:00 PM PST
In force
21 hr
Issued by
NWS Reno, NV

Counties Modoc County, CA, Douglas County, NV, Lyon County, NV, Mineral County, NV, Storey County, NV, Washoe County, NV

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 10.5 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2024-12-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2024-12-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1500 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

289 
WWUS75 KREV 131028
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
228 AM PST Fri Dec 13 2024

NVZ001-003-140000-
/O.NEW.KREV.WI.Y.0017.241214T0600Z-241215T0000Z/
Greater Reno-Carson City-Minden Area-Mineral and Southern Lyon
Counties-
Including the cities of Yerington, Virginia City, Hawthorne,
Verdi, Schurz, Gardnerville, Sparks, Mina, and Smith Valley
228 AM PST Fri Dec 13 2024

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 PM PST 
SATURDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 55 mph. Wind 
  prone areas could see gusts to 65 mph.

* WHERE...Greater Reno-Carson City-Minden Area and Mineral and 
  Southern Lyon Counties.

* WHEN...From 10 PM this evening to 4 PM PST Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Winds may knock down burned trees in the 
  Davis Fire burn area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio 
furniture, holiday decorations, and trash cans before winds increase 
which could blow these items away. The best thing to do is prepare 
ahead of time by making sure you have extra food and water on hand, 
flashlights with spare batteries and/or candles in the event of a 
power outage.

&&

$$

NVZ004-140000-
/O.NEW.KREV.LW.Y.0045.241214T0600Z-241215T0000Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Fernley, Fallon, Nixon, Lovelock, Silver
Springs, and Imlay
228 AM PST Fri Dec 13 2024

...LAKE WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 PM PST 
SATURDAY FOR PYRAMID LAKE...

* WHAT...South winds 15 to 25 mph with gusts up to 40 mph and waves 
  2 to 4 feet for Pyramid Lake.

* WHERE...Western Nevada Basin and Range including Pyramid Lake.

* WHEN...From 10 PM this evening to 4 PM PST Saturday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone to 
  capsizing and should remain off lake waters until conditions 
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a 
sudden increase in winds and wave heights. Consider postponing 
boating activities on the lake until a day with less wind.

&&

$$

CM
2 follow-up statements
902 
WWUS75 KREV 132131
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
131 PM PST Fri Dec 13 2024

NVZ001-150000-
/O.UPG.KREV.WI.Y.0017.241214T0600Z-241215T0000Z/
/O.NEW.KREV.HW.W.0007.241214T0600Z-241215T0000Z/
Mineral and Southern Lyon Counties-
Including the cities of Mina, Hawthorne, Yerington, Smith Valley,
and Schurz
131 PM PST Fri Dec 13 2024

...HIGH WIND WARNING IN EFFECT FROM 10 PM THIS EVENING TO 4 PM PST 
SATURDAY...

* WHAT...South to southwest winds 25 to 35 mph with gusts up to 70 
  mph or greater.

* WHERE...Mineral and Southern Lyon Counties.

* WHEN...From 10 PM this evening to 4 PM PST Saturday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio 
furniture, holiday decorations, and trash cans before winds increase 
which could blow these items away. The best thing to do is prepare 
ahead of time by making sure you have extra food and water on hand, 
flashlights with spare batteries and/or candles in the event of a 
power outage.

&&

$$

CAZ070-NVZ005-141200-
/O.EXB.KREV.WI.Y.0017.241214T0300Z-241214T1200Z/
Northern Washoe County-Surprise Valley California-
Including the cities of Empire, Eagleville, Fort Bidwell,
Cedarville, and Gerlach
131 PM PST Fri Dec 13 2024

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 4 AM PST 
SATURDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 55 mph.

* WHERE...In California, Surprise Valley California. In Nevada, 
  Northern Washoe County.

* WHEN...From 7 PM this evening to 4 AM PST Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio 
furniture, holiday decorations, and trash cans before winds increase 
which could blow these items away. The best thing to do is prepare 
ahead of time by making sure you have extra food and water on hand, 
flashlights with spare batteries and/or candles in the event of a 
power outage.

&&

$$

NVZ003-150000-
/O.CON.KREV.WI.Y.0017.241214T0600Z-241215T0000Z/
Greater Reno-Carson City-Minden Area-
Including the cities of Sparks, Gardnerville, Verdi, and Virginia
City
131 PM PST Fri Dec 13 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 4 PM 
PST SATURDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 55 mph. Wind 
  prone areas could see gusts to 65 mph.

* WHERE...Greater Reno-Carson City-Minden Area.

* WHEN...From 10 PM this evening to 4 PM PST Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Winds may knock down burned trees in the 
  Davis Fire burn area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio 
furniture, holiday decorations, and trash cans before winds increase 
which could blow these items away. The best thing to do is prepare 
ahead of time by making sure you have extra food and water on hand, 
flashlights with spare batteries and/or candles in the event of a 
power outage.

&&

$$

NVZ004-150000-
/O.CON.KREV.LW.Y.0045.241214T0600Z-241215T0000Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Silver Springs, Lovelock, Imlay, Fernley,
Fallon, and Nixon
131 PM PST Fri Dec 13 2024

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 4 
PM PST SATURDAY FOR PYRAMID LAKE...

* WHAT...South winds 15 to 25 mph with gusts up to 40 mph and waves 
  2 to 4 feet for Pyramid Lake.

* WHERE...Western Nevada Basin and Range including Pyramid Lake.

* WHEN...From 10 PM this evening to 4 PM PST Saturday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone to 
  capsizing and should remain off lake waters until conditions 
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a 
sudden increase in winds and wave heights. Consider postponing 
boating activities on the lake until a day with less wind.

&&

$$

MC
736 
WWUS75 KREV 141204
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
404 AM PST Sat Dec 14 2024

CAZ070-NVZ005-141315-
/O.EXP.KREV.WI.Y.0017.000000T0000Z-241214T1200Z/
Northern Washoe County-Surprise Valley California-
Including the cities of Empire, Fort Bidwell, Cedarville,
Eagleville, and Gerlach
404 AM PST Sat Dec 14 2024

...WIND ADVISORY HAS EXPIRED...

The strongest of winds have subsided, however breezy winds will 
continue this morning and afternoon with gusts up to 45 mph.

$$

NVZ001-150000-
/O.CON.KREV.HW.W.0007.000000T0000Z-241215T0000Z/
Mineral and Southern Lyon Counties-
Including the cities of Hawthorne, Smith Valley, Mina, Schurz,
and Yerington
404 AM PST Sat Dec 14 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 PM PST THIS 
AFTERNOON...

* WHAT...South to southwest winds 30 to 40 mph with gusts up to 70 
  mph or greater.

* WHERE...Mineral and Southern Lyon Counties.

* WHEN...Until 4 PM PST this afternoon.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio 
furniture, holiday decorations, and trash cans before winds increase 
which could blow these items away. The best thing to do is prepare 
ahead of time by making sure you have extra food and water on hand, 
flashlights with spare batteries and/or candles in the event of a 
power outage.

&&

$$

NVZ003-150000-
/O.CON.KREV.WI.Y.0017.000000T0000Z-241215T0000Z/
Greater Reno-Carson City-Minden Area-
Including the cities of Verdi, Virginia City, Gardnerville, and
Sparks
404 AM PST Sat Dec 14 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph. Wind 
  prone areas could see gusts to 60 mph.

* WHERE...Greater Reno-Carson City-Minden Area.

* WHEN...Until 4 PM PST this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Winds may knock down burned trees in the 
  Davis Fire burn area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio 
furniture, holiday decorations, and trash cans before winds increase 
which could blow these items away. The best thing to do is prepare 
ahead of time by making sure you have extra food and water on hand, 
flashlights with spare batteries and/or candles in the event of a 
power outage.

&&

$$

NVZ004-150000-
/O.CON.KREV.LW.Y.0045.000000T0000Z-241215T0000Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Silver Springs, Nixon, Lovelock, Fernley,
Fallon, and Imlay
404 AM PST Sat Dec 14 2024

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS 
AFTERNOON FOR PYRAMID LAKE...

* WHAT...South winds 15 to 25 mph with gusts up to 50 mph and waves 
  2 to 4 feet for Pyramid Lake.

* WHERE...Western Nevada Basin and Range including Pyramid Lake.

* WHEN...Until 4 PM PST this afternoon.

* IMPACTS...Small boats, kayaks and paddle boards will be prone to 
  capsizing and should remain off lake waters until conditions 
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a 
sudden increase in winds and wave heights. Consider postponing 
boating activities on the lake until a day with less wind.

&&

$$

JC

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this wind advisory went out at Dec 12, 3:37 PM PST, 10 hours 51 minutes earlier.

Area forecast discussion, Dec 12, 3:37 PM PST, 10 hours 51 minutes before
Area Forecast Discussion
National Weather Service Reno NV
337 PM PST Thu Dec 12 2024

.SYNOPSIS...

* Snow tapers off in intensity across the Sierra and then picks up
  again this afternoon and into the evening.

* Wetter, warmer, and windier storm for Saturday, with mountain
  travel impacts from snow likely into the nighttime hours. Light
  rain and snow showers Friday and Sunday ahead and after the
  storm, respectively.

* Third storm in the sequence late Monday into Tuesday but mixed
  confidence on snow vs rain vs wind impacts. Stay tuned for more
  details.

&&

.DISCUSSION...

The first of three storm systems continues to impact the Sierra
today.

Storm 1 (through Tonight):

* A brief lull in the storm impacting the Sierra today will kick back
  up this afternoon and persist into the evening hours. Thus, we
  have extended our Winter Weather Advisory to expire at 10pm
  tonight.

* Snow levels continue to hover around 5000' with the potential
  for some flurries in the foothills. Along the highest peaks,
  including Sierra passes, expect snow accumulations ranging
  between 8 to 12 inches. For the Sierra communities, we could see
  snow accumulations of 1 to 4 inches.

Storm 2 (Friday-Saturday):

* This second storm will be warmer and wetter, keeping the snow
  along the Sierra. The newest model run has brought snow
  accumulations up across the area with the highest peaks seeing
  up to 3 feet. Sierra communities could see accumulations ranging
  between 4 to 8 inches with this system. For more details, check
  out our Winter Storm Warning.

* The snow will start early Friday but the most impactful snow
  amounts will occur Saturday. This system will progress in a
  north to south fashion, resulting in the Winter Storm Warning
  starting in Northeast California first.

* While the snow will be sticking to the Sierra, strong winds will
  be impacting the deserts of Western Nevada. As of now, we have a
  60% chance of wind gusts exceeding 55 mph in Reno on Saturday.
  Ahead of the wind, make sure to fasten any furniture and holiday
  decorations.

Storm 3 (Monday):

* A brief lull on Sunday will give way to another system on
  Monday. This will be similar to the one we had today, thus,
  we're expecting another round of Sierra snow with snow levels
  around 6000'.

Giralte

&&

.AVIATION...

* Periods of MVFR to IF conditions for Sierra terminals late this
  afternoon and evening with snow possible through 09Z Friday. On
  and off snow showers will continue through the morning Friday.

* Mountain top obscurations will continue too, with mountain wave
  turbulence continue over and east of the Sierra with FL100
  southwest wind gusts of 50-70kt possible through the evening.

* A stronger winter storm will impact the Sierra Friday into
  Saturday night bringing accumulating snowfall to Sierra
  terminals, IFR conditions, mountain obscurations, LLWS, and
  mountain wave turblulence. Increased winds will also accompany
  this system across western Nevada.

-Johnston

&&

.AVALANCHE...

A few storms will bring rounds of snow with varying intensity today
into early next week.

Storm #1 (now through tonight):

* Additional SWE: Likely chances (>80%) for an additional 0.4-0.5"
  inches along the Sierra crest mainly north of US-50. Likely
  chances (>80%) for an additional 0.1-0.2" inches along the Sierra
  crest south of US-50 into Mono County. Totals taper significantly
  east of the crest, with an additional 0.05-0.20" possible to lake
  level and the Carson Range.

* Snow rates: Snow rates generally less than 0.5"/hour for the
  Sierra north of US-50 through late afternoon, reinvigorating to
  around 1"/hour for a 3-4 hour period this evening. Snow rates to
  remain 0.5"/hr or less through this evening for the Sierra in Mono
  County. Snow becomes more showery across the entire Sierra
  overnight.

* Winds: Southwesterly winds remain elevated along ridgelines with
  gusts upwards of 60 mph through tonight. Mid-slope winds to 30-
  40 mph.

* Snow levels: Remain between 4500-5000 feet through tonight.

Storm #2 (Friday-Saturday):

* SWE: Wetter storm overall. Greater than 1" likely along the Sierra
  crest north of Sonora Pass, with 30-40% chance for more than 1.5"
  between Friday and Saturday. Greater than 0.75" likely for the
  crest south of Sonora Pass, with a 30-50% chance for greater than
  1" between Friday and Saturday.

* Snow rates: Heaviest snow rates (>1"/hr) mid-Friday morning with
  another wave early Saturday into the afternoon.

* Winds: Strong southwesterly winds expected along ridgelines, with
  gusts up to 120 mph from Friday afternoon through Saturday evening.

* Snow levels: This is a warmer storm, with snow levels fluctuating
  throughout. Snow levels start at from 5500-6000 feet at the onset
  of precipitation Friday morning, increasing to 6500-7000 feet
  across the Tahoe Basin and 7500-8000 feet across Mono County as
  southwesterly winds increase overnight Friday. Snow levels drop
  back to 5500-6000 feet by Saturday morning and remain through the
  remainder of the event.

Storm #3 is expected on Monday, with details to come as we get
closer to this event.

Whitlam

&&

.REV Watches/Warnings/Advisories...
NV...Winter Weather Advisory until 10 PM PST this evening NVZ002.

     Winter Storm Warning from 1 PM Friday to 10 PM PST Saturday
     NVZ002.

CA...Winter Weather Advisory until 10 PM PST this evening CAZ071>073.

     Winter Storm Warning from 7 AM Friday to 10 PM PST Saturday
     CAZ071.

     Winter Storm Warning from 1 PM Friday to 10 PM PST Saturday
     CAZ072.

     Winter Storm Warning from 1 AM to 10 PM PST Saturday CAZ073.

&&

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 13, 2:28 AM PSTLake Wind AdvisoryREVChurchill, Lyon, Pershing, Washoe38 hr
Dec 13, 1:31 PM PSTHigh Wind WarningREVLyon, Mineral26 hr

Nearby

Wind Advisories in Nevada, 2024Wind Advisories in California, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.